Hepatic Encephalopathy

Hepatic encephalopathy is the occurrence of confusion, altered level of consciousness and coma as a result of liver failure. It occurs when the liver is no longer able to remove toxic substances in the blood. It is also known as portosystemic encephalopathy. In the advanced stages it is called hepatic coma or coma hepaticum.

It is said to be triggered by dehydration, eating too much protein, electrolyte abnormalities (especially a decrease in potassium), bleeding from the intestines, stomach, or esophagus, infections, kidney problems, low oxygen levels in the body and use of medications that suppress the central nervous system (such as barbiturates or benzodiazepine tranquilizers).

Diagnostic Evaluation:

  1. Requires the presence of impaired liver function
  2. Blood tests (such as high ammonia levels) may assist in the diagnosis.

Signs and Symptoms:

Early symptoms:

  1. forgetfulness
  2. mild confusion
  3. irritability

Intermediate stages:

  1. jerking movement of the limbs is observed (asterixis, “liver flap” due to its flapping character)
  2. jaundice (yellow discoloration of the skin and the whites of the eyes)
  3. ascites (fluid accumulation in the abdominal cavity)
  4. peripheral edema (swelling of the legs due to fluid build-up in the skin)

More severe encephalopathy:

  1. an inverted sleep-wake pattern (sleeping by day, being awake at night)
  2. marked irritability
  3. tremor
  4. difficulties with coordination
  5. trouble writing.

Severe form of encephalopathy:

  1. lethargy to somnolence
  2. eventually coma

Treatment:

Hepatic encephalopathy is reversible with treatment. This relies on suppressing the production of the toxic substances in the intestine and so lactulose was widely used.

The antibiotics neomycin and metronidazole were previously used as a treatment for hepatic encephalopathy. However, it is known that neomycin and similar aminoglycoside antibiotics may cause hearing loss and renal failure if used extensively.  While Metronidazole, was also discarded because prolonged use could cause a peripheral neuropathy.

A safer and probably more effective antibiotic is rifaximin, a nonabsorbable antibiotic from the rifamycin class. This is thought to work in a similar way, but without the complications attached to neomycin and metronidazole. However, whenever acute liver failure occurs, it may indicate liver transplant.

Photo credits: www.lookfordiagnosis.com

Daisy Jane Antipuesto RN MN

Currently a Nursing Local Board Examination Reviewer. Subjects handled are Pediatric, Obstetric and Psychiatric Nursing. Previous work experiences include: Clinical instructor/lecturer, clinical coordinator (Level II), caregiver instructor/lecturer, NC2 examination reviewer and staff/clinic nurse. Areas of specialization: Emergency room, Orthopedic Ward and Delivery Room. Also an IELTS passer.

What Do You Think?